May 18, 2006
I've been Poz for 4 years. I started Meds about 9 months ago. I turned undectable 2 months into my regimen and have stayed undectable. I was on Zerit, Ziagen, Norvir and Reyetaz. In 2 weeks I seemed to have a reaction to the Ziagen, so I was switched to Viread in placed of the Ziagen. In January I was switched to Sustiva and Truvada, basically to make it easier (less pills). I had a depressive reaction with Sustiva and now am back on 1-Norvir, 2-Reyataz, 1-Truvada. For several years I had a meth addiction which I know took a toll on me. I have been totally clean for the last 14 months. My question is that since I started meds I have seen a decrease in my t-cells which is greatly worrying me. I was around 400 in September then 365, 301 and continuing downward. My last t-cell count was 213. I was sick for the week during which my last test was taken, But I am concerned. My percentage of good t-cells has grown slowly from 8.9 to 10.6, which is good and I am still undectable. What can I do about this steady decline in t-cells? I also have quite a bit of stress and have recently quit smoking a pack a day after hearing this last low number.Eeks. Do I need to think about changing the meds that I am currently on? Should I worry that I am on a never ending spiral down, and if so why? Isn't there anything I can do to help my t-cells. Can you help shed some light on this nerve racking situation? Dan
Response from Dr. Daar
Thank you for your post. It is always difficult to fully assess these types of situations without access to all of the laboratory data but I will try to at least provide some guidance.
First of all, it is fantastic news that you have been clean for 14 months. This is a huge accomplishment and is probably the most important thing you can do in order to stay healthy and live a long, healthy, high quality life with HIV. Make sure that this remains a major focus for you as you move forward.
It is also great that your viral load has always been undetectable and that you are on a simple regimen that it sounds like you are taking consistently and tolerating. With regards to your T cells I completely understand your concerns but my first reaction is that in almost all cases like this with time things level out in a good place. It would be rare for immune function to be declining in the face of undetectable virus. Sometimes the changes just reflect fluctuation and when you continue to follow the numbers trend back upwards. Other times the decrease is not related to HIV but something else resulting in an overall decrease in your white blood cells, of which T cells are a part. I know this is a bit confusing but the fact that the percent, which I assume you are referring to the percent of T4 cells has been stable or going up suggests that this is what is going on. With HIV-related T4 cell decline the percent tends to decline as well.
I would encourage you to discuss this further with your HIV provider who can go over all of your laboratory data in detail and explain these issues to you. S/he can also review your other medications to make sure none of them are contributing. These are my initial thoughts and what I would recommend you do first. Don't get discouraged, it sounds like you will do great!! Best, Eric
question about hidden HIV follow up
So Young...Less Hope?
- Are Flu Symptoms An Ars Symptom?
- Enlarged Lymph Nodes During Window Period
- Can You Get HIV From Picking Your Nose?
- Burning Penis After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Burning Penis After Vaginal Sex Condom Broke Worried I Have HIV
- Burning Red Spots After Rubbing Penis Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.